Thunderstorm Wind, Dundy
- When
- June 16, 3:50 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -101.530
Wind gust estimated by sheriff deputy.
Thunderstorms produce and isolated wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce and isolated wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 1:09 PM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 209 PM MDT Sun Jun 16 2019 .SHORT TERM...(This evening through Monday) Issued at 200 PM MDT Sun Jun 16 2019 Scattered thunderstorms have developed in the expected areas north of Interstate 70 in response to shortwave trough coming out of southeast Wyoming around an upper low centered in the northern plains. Expect this activity to continue to slide generally east with stronger storms more southeast. Another cluster is expected to move out of northeast Colorado this evening over the same general area. Already had a report of golf ball sized hail near Imperial, Nebraska, with initial activity, so cannot rule out some isolated large hail with first cluster, then probably more of a wind threat with the second cluster this evening as instability declines but sufficient dcape persists. Convection will gradually weaken and diminish during the overnight hours. Low temperatures will be in the 50s. The synoptic set up for Monday changes very little. There is perhaps a slight southern shift in the track of the incoming shortwave trough compared to today, and the wave appears a little stronger. Instability also will be higher, peaking at around 2500 j/kg at 00z compared to 1500 j/kg today. Deep layer shear will be slightly weaker, however, around 25 kts. All of this translates to a slight risk of severe thunderstorms Monday afternoon and evening, with large hail and damaging winds the main threats. Will have to monitor for flash flooding as well, with repeated heavy rainfall in the same areas. High temperatures on Monday will be in the lower 80s and lows Monday night in the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 1257 PM MDT Sun Jun 16 2019 Synopsis... Widespread showers and thunderstorms are expected across the Tri-State area Tuesday morning through the overnight hours to early Wednesday. While some isolated severe weather with damaging winds and large hail cannot be totally ruled out, the main weather threat Tuesday will be flash flooding with the highest potential in locations which receive significant rainfall Monday and again Tuesday. Isolated showers and thunderstorms stick around through the afternoon and early evening hours Wednesday when again severe weather will be possible with the main threats being damaging winds and large hail. Drier weather is expected Wednesday evening through the late afternoon hours Thursday. Isolated showers and thunderstorms will be possible for much of the Tri-State area Thursday afternoon and evening. The weekend continues to look wet with chances for showers and thunderstorms for at least some large portions of the forecast area Friday through Sunday, especially in the afternoon and evening hours. Severe weather cannot be ruled out for next weekend at this time. High temperatures will be in the 70s Tuesday and Wednesday before warming up to the 80s Thursday and Friday, then cooling down to the upper 70s to low 80s for next weekend. Low temperatures will generally be in the 50s throughout the long term forecast period. Discussion... A weak upper-level trough over the far southwestern United States will bring increased chances for showers and thunderstorms across the Central High Plains throughout the day on Tuesday and into Wednesday morning. As this trough weakens, strong northwest flow will develop aloft over the Tri-State area which will lead to the formation of progressive upper-level shortwave troughs. These shortwave troughs will keep the chances for showers and thunderstorms in the forecast Wednesday through Thursday, especially in the afternoon and evening hours. By Thursday afternoon, a strong longwave upper-level trough begins to deepen over the northern portion of the Mountain West. This strengthening trough will promote widespread upper-level support for ascent and repeated chances for showers and thunderstorms Thursday evening through this coming weekend, especially in the afternoon and evening hours when instability will be at the greatest. Even as this upper-level trough exits the region Saturday, another developing longwave trough will develop over the western United States and bring persistent chances for showers and thunderstorms to the Central High Plains through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun Jun 16 2019 Main aviation concern will be thunderstorm chances tonight. Until then, expecting VFR conditions at both KGLD and KMCK with light southerly winds. Thunderstorms will develop in northeast Colorado by late this afternoon and move into southwest Nebraska/northwest Kansas this evening. Best coverage will be in Nebraska, so included a VCTS at KMCK this evening. Confidence low that storms will make it to KGLD, so will not mention at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...PATTON AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 325 AM MDT Sun Jun 16 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170930- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 325 AM MDT Sun Jun 16 2019 /425 AM CDT Sun Jun 16 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated severe thunderstorms will be possible north of Interstate 70 in northeast Colorado, southwest Nebraska, and extreme northwest Kansas late Sunday afternoon and evening. Quarter size hail and wind gusts up to 65 mph will be the primary hazards. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Episodic showers and thunderstorms are expected across the Tri- State area on Monday and Tuesday. Severe thunderstorms and locally heavy rainfall will be possible on both days, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement National Weather Service Goodland KS 422 PM CDT Sun Jun 16 2019 KSZ002-NEZ080-162145- Rawlins KS-Hitchcock NE- 422 PM CDT Sun Jun 16 2019 ...SPECIAL WEATHER STATEMENT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Ludell, or 12 miles south of Trenton, moving east at 10 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Rawlins and southeastern Hitchcock Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3995 10105 4005 10107 4008 10082 3996 10080 TIME...MOT...LOC 2122Z 260DEG 7KT 4000 10103 DDT
Special Weather Statement National Weather Service Goodland KS 344 PM MDT Sun Jun 16 2019 NEZ079-080-162215- Hitchcock NE-Dundy NE- 344 PM MDT Sun Jun 16 2019 ...SPECIAL WEATHER STATEMENT... At 344 PM MDT/444 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Champion to 8 miles northwest of Benkelman to 7 miles northeast of Haigler. Movement was east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Max. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4011 10130 4011 10177 4035 10180 4035 10133 TIME...MOT...LOC 2144Z 270DEG 19KT 4034 10171 4011 10167 4005 10181 DDT
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun Jun 16 2019
NEZ079-080-162230-
Hitchcock NE-Dundy NE-
405 PM MDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND
EASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...
At 405 PM MDT/505 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Enders
Reservoir State Recreation Area to 6 miles northwest of Benkelman to
12 miles east of Haigler. Movement was east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Benkelman and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 10138 4000 10173 4009 10171 4035 10177
4035 10129
TIME...MOT...LOC 2205Z 276DEG 10KT 4034 10158 4010 10164 4001 10170
DDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST BENKELMAN 40.05N 101.54W
06/16/2019 M52 MPH DUNDY NE MESONET
52 MPH GUST MEASURED BY OBSERVATION SITE IN
BENKELMAN AT 4:20 PM MDT.
&&
VINCENTSpecial Weather Statement
National Weather Service Goodland KS
544 PM CDT Sun Jun 16 2019
NEZ080-162300-
Hitchcock NE-
544 PM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HITCHCOCK COUNTY
UNTIL 600 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratton, or 10 miles southwest of Trenton, moving
east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Hitchcock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4007 10099 4000 10118 4001 10118 4007 10125
4016 10109
TIME...MOT...LOC 2243Z 249DEG 11KT 4006 10114
DDTSpecial Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun Jun 16 2019
COZ090-KSZ001-002-162300-
Yuma County CO-Rawlins KS-Cheyenne KS-
446 PM MDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...SOUTHERN CHEYENNE AND NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...
At 446 PM MDT/546 PM CDT/, thunderstorm outflow was located along a
line extending from 10 miles southeast of Benkelman to 7 miles east
of St. Francis to 12 miles northeast of Bonny Reservoir. Movement was
southeast at 20 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
St. Francis, Bird City, McDonald, Beardsley, Wheeler and Blakeman.
LAT...LON 3989 10102 3959 10145 3958 10201 3980 10218
3980 10172 4000 10139
TIME...MOT...LOC 2246Z 316DEG 18KT 3997 10137 3976 10167 3976 10204
DDTThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gust estimated by sheriff deputy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840632.